Alert archive / New Mexico / Flash Flood Warnings in 2015

Flash Flood Warning 43, NWS El Paso, TX

August 25, 2015Doña Ana County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 25, 2015, 3:25 PM MDT for Doña Ana County, Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2015, 3:25 PM MDT (21:25 UTC)
Expired
Aug 25, 2015, 6:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Doña Ana County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 89 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2015-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2015-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

889 
WGUS54 KEPZ 252125
FFWEPZ
NMC013-051-260030-
/O.NEW.KEPZ.FF.W.0043.150825T2125Z-150826T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
325 PM MDT TUE AUG 25 2015

THE NATIONAL WEATHER SERVICE IN EL PASO  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  SOUTH CENTRAL SIERRA COUNTY IN NORTH CENTRAL NEW MEXICO...

* UNTIL 630 PM MDT
    
* AT 323 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. RADAR HAS ESTIMATED UP TO TWO 
  INCHES OF RAIN IN THE LAST HOUR WTIH STORMS WEST OF THE SPACE 
  PORT. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  UPHAM.

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED 
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3297 10699 3274 10697 3275 10713 3298 10712

$$

TRIPOLI
1 follow-up statement
269 
WGUS74 KEPZ 252316
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
516 PM MDT TUE AUG 25 2015

NMC013-051-252325-
/O.CAN.KEPZ.FF.W.0043.000000T0000Z-150826T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DONA ANA NM-SIERRA NM-
516 PM MDT TUE AUG 25 2015

...THE FLASH FLOOD WARNING FOR NORTHWESTERN DONA ANA AND SOUTH
CENTRAL SIERRA COUNTIES IS CANCELLED...

THUNDERSTORMS HAVE DISSIPATED IN THE AREA AND THE HEAVY RAIN HAS 
ENDED...THUS FLOODING IS NO LONGER EXPECTED TO POSE A THREAT.

LAT...LON 3297 10699 3274 10697 3275 10713 3298 10712

$$

TRIPOLI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:20 PM MDT, 5 minutes earlier.

Area forecast discussion, Aug 25, 3:20 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
320 PM MDT TUE AUG 25 2015

.SYNOPSIS...
FOR THIS WEEK WE WILL SEE LESS CHANCES FOR RAIN AND TEMPERATURES
WILL RISE A FEW DEGREES. THE WEEKEND LOOKS WARM WITH A SLIGHT
CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.

&&

.DISCUSSION...
WE KEEP MAKING GOOD USE OF THE AMOUNT OF MOISTURE THAT WE HAVE.
THE MODELS KEEP IMPLYING THAT OUR MOISTURE WILL CONTINUE TO SWEEP
OUT TO OUR WEST AND INDEED ARIZONA HAS VERY HIGH AMOUNTS OF WATER
IN THE THEIR ATMOSPHERE...BUT WE STILL HAVE A FAIR AMOUNT OF
MOISTURE WHICH IS HELPING TO FUEL ISOLATED TO SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS. SINCE THERE ISN'T A REAL TRIGGER OTHER
THAN HEATING TO KEEP THESE STORMS GOING ONCE THE SUN SETS WE
SHOULD START TO SEE THE STORMS BEGIN TO FADE.

IT DOES LOOK LIKE ON WEDNESDAY AND THURSDAY WE WILL SEE ANOTHER
SLIGHT DECREASE IN OUR MOISTURE AND A RESULTING SLIGHT DECREASE IN
OUR RAIN CHANCES. BUT I DON'T THINK WE WILL GET COMPLETELY SCOURED
OUT SO I HAVE KEPT SOME SLIGHT CHANCE POPS IN THE LOWLANDS. THE
MOUNTAINS LOOK LIKE THEY WILL HAVE ISOLATED TO SCATTERED
CONVECTION EVERY DAY THIS WEEK. BY FRIDAY DESPITE THE UPPER LEVEL
RIDGE...IT LOOKS LIKE THE MOISTURE WILL TRY AND PUSH BACK INTO
THE REGION SO WE WILL SEE A RETURN OF AREA WIDE RAIN CHANCES FOR
FRIDAY AND INTO THE WEEKEND. FOR THE EXTENDED PERIOD TO START NEXT
WEEK...THE GFS HAS A DIRTY UPPER LEVEL RIDGE WITH WIDESPREAD
PRECIPITATION ACROSS THE AREA...WHILE THE ECMWF HAS AN APPROACHING
UPPER LEVEL TROUGH WITH WIDESPREAD PRECIPITATION ACROSS THE AREA.
TWO COMPLETELY DIFFERENT SOLUTIONS...BUT A SIMILAR RESULT.

LOOKING AT TEMPERATURES WE'VE SEEN A COUPLE OF DAYS OF NEAR NORMAL
TEMPERATURES...BUT AS SOME OF THE MOISTURE HEADS WEST AND AS THE
UPPER LEVEL RIDGE SETTLES A LITTLE MORE STRONGLY OVER THE REGION
WE WILL SEE OUR HIGHS SLIP UP A COUPLE OF DEGREES...THAT WILL
CONTINUE THROUGH THE WEEKEND. FOR NOW IT DOES NOT LOOK LIKE WE
WILL HAVE THE LOWLAND HIGHS REACHING THE TRIPLE DIGIT MARK FOR THE
NEXT SEVEN DAYS.

&&

.AVIATION...VALID 26/00Z-27/00Z.
P6SM SCT070-090 SCT-BKN120-150 THRU 06Z WITH ISOLD TO SCT 1-3SM TSRA
BKN040-060...GREATEST COVERAGE FAR WEST AND MOUNTAINS. AFT 06Z FEW-
SCT080-100 SCT200-250. WINDS GENERALLY E TO SE AOB 12KTS EXCEPT NEAR
TSMS WHERE GUSTS COULD REACH 40KTS.

&&

.FIRE WEATHER... AN UPPER HIGH WILL REMAIN OVER THE REGION FOR MUCH
OF THE FORECAST PERIOD. THERE WILL CONTINUE TO BE SOME MOISTURE
REMAINING UNDER THE HIGH WHICH WILL KEEP DAILY ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS GOING. THE GREATEST COVERAGE WILL BE WEST
OF THE DIVIDE AND AREA MOUNTAINS THROUGH THURSDAY. A WEAK BOUNDARY
WILL MOVE ACROSS AREA LATE FRIDAY AND START TO SPREAD GREATER
THUNDERSTORM CHANCES EAST. TEMPERATURES WILL REMAIN NEAR TO
SLIGHTLY ABOVE NORMAL WITH MINIMUM RELATIVE HUMIDITIES REMAINING
IN THE 20S LOWLANDS AND 30S MOUNTAINS.

 &&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  94  73  95 /   0   0   0   0
SIERRA BLANCA           68  92  68  93 /   0   0   0   0
LAS CRUCES              67  91  68  92 /   0   0   0   0
ALAMOGORDO              69  92  69  93 /  10   0   0  10
CLOUDCROFT              50  71  54  72 /  20  30  20  30
TRUTH OR CONSEQUENCES   68  89  68  90 /  20   0   0  10
SILVER CITY             63  85  63  85 /  30  20  10  30
DEMING                  68  93  68  93 /  10   0   0  10
LORDSBURG               68  92  68  93 /  20  20  10  20
WEST EL PASO METRO      72  94  72  96 /   0   0   0   0
DELL CITY               70  95  71  97 /  10   0   0   0
FORT HANCOCK            70  95  70  96 /   0   0   0   0
LOMA LINDA              68  91  68  90 /   0   0   0   0
FABENS                  69  94  70  96 /   0   0   0   0
SANTA TERESA            70  93  71  94 /   0   0   0   0
WHITE SANDS HQ          70  93  70  94 /   0   0   0   0
JORNADA RANGE           68  92  68  93 /   0   0   0   0
HATCH                   67  93  67  94 /   0   0   0   0
COLUMBUS                68  93  68  93 /  10   0   0  10
OROGRANDE               70  93  71  94 /   0   0   0   0
MAYHILL                 55  78  58  80 /  20  20  10  40
MESCALERO               55  80  58  80 /  20  30  20  30
TIMBERON                57  80  60  80 /  20  20   0  30
WINSTON                 57  82  60  82 /  40  30  20  40
HILLSBORO               63  90  64  90 /  30  10   0  30
SPACEPORT               68  91  67  92 /  10   0   0  10
LAKE ROBERTS            54  84  56  83 /  30  30  20  40
HURLEY                  63  88  64  87 /  30  10  10  20
CLIFF                   60  89  63  90 /  30  10  20  30
MULE CREEK              58  88  59  88 /  30  30  30  30
FAYWOOD                 63  88  64  88 /  20  10   0  20
ANIMAS                  67  91  68  92 /  20  20  10  20
HACHITA                 66  92  67  93 /  20   0   0  10
ANTELOPE WELLS          64  89  66  89 /  20   0  10  20
CLOVERDALE              64  86  66  86 /  20  20  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/GRZYWACZ
Hazardous weather outlook, Aug 25, 12:06 PM MDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1206 PM MDT TUE AUG 25 2015

NMZ401>417-TXZ418>424-261815-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1206 PM MDT TUE AUG 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT
WE HAVE ENOUGH MOISTURE IN THE AREA TO HELP FUEL SOME SCATTERED
MOUNTAIN AND ISOLATED LOWLAND THUNDERSTORMS THIS AFTERNOON AND
EVENING. MAIN THREAT WILL BE SLOW MOVING STORMS PRODUCING SOME
BRIEF HEAVY RAIN AND ISOLATED EXCESSIVE RUNOFF.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A MINIMAL AMOUNT OF MOISTURE WILL REMAIN TO KEEP A SLIGHT CHANCE
FOR THUNDERSTORMS IN THE FORECAST FOR MOST AREAS. MOST OF US WILL
REMAIN DRY THIS WEEK BUT A FEW OF US MIGHT SEE A PASSING STORM.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER TO OUR OFFICE VIA
OUR 800 SPOTTER NUMBER OR VIA TWITTER WITH OUR USERNAME @NWSELPASO

In the hours before

Special weather statement, Aug 25, 2:51 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
251 PM MDT TUE AUG 25 2015

NMZ408-409-252130-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
251 PM MDT TUE AUG 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIERRA COUNTY UNTIL 330
PM MDT...

AT 251 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR 6 MILES SOUTH OF ENGLE...OR 12 MILES EAST OF TRUTH OR
CONSEQUENCES...MOVING NORTH AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRUTH OR CONSEQUENCES...
CABALLO...
ELEPHANT BUTTE...
WILLIAMSBURG...
ENGLE...
UPHAM...
ARREY...
LAS PALOMAS...
ROCK HOUSE...
NORTH MONTICELLO POINT...
CABALLO LAKE STATE PARK...
ALAMOSA CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3348 10686 3283 10689 3284 10732 3348 10737
TIME...MOT...LOC 2051Z 164DEG 13KT 3308 10704

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:37 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 25, 2:51 PM MDTSpecial Weather StatementEPZSierra39 min
Aug 25, 3:52 PM MDTSpecial Weather StatementEPZDoña Ana38 min
Aug 25, 5:06 PM MDTSpecial Weather StatementEPZDoña Ana39 min

Nearby

Flash Flood Warnings in New Mexico, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.